Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS Melbourne, FL

September 29, 2022Volusia County, Florida

NWS Melbourne, FL issued this flash flood warning at Sep 29, 2022, 5:57 AM EDT for Volusia County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2022, 5:57 AM EDT (09:57 UTC)
Expired
Sep 29, 2022, 12:00 PM EDT
In force
6 hr
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 115 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 10.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2022-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2022-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WGUS52 KMLB 290957
FFWMLB
FLC127-291400-
/O.NEW.KMLB.FF.W.0007.220929T0957Z-220929T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Melbourne FL
557 AM EDT Thu Sep 29 2022

The National Weather Service in Melbourne has issued a

* Flash Flood Warning for...
  Central Volusia County in east central Florida...

* Until 1000 AM EDT.

* At 557 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  8 and 13 inches of rain have fallen. Additional rainfall amounts 
  of 4 to 6 inches are possible in the warned area. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Daytona Beach, Port Orange, DeLand, New Smyrna Beach, South 
  Daytona, Lake Helen, Daytona Beach Shores, Daytona Beach Airport, 
  Daytona International Speedway, Ponce Inlet, Spruce Creek, 
  Samsula-Spruce Creek, Allandale, Harbor Oaks, Wilbur By The Sea, 
  New Smyrna Beach Airport, Glencoe and DeLand Southwest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 2923 8102 2926 8098 2919 8095 2910 8090
      2909 8089 2909 8088 2908 8088 2904 8086
      2901 8091 2899 8098 2897 8136

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
2 follow-up statements
743 
WGUS52 KMLB 291351
FFWMLB
FLC127-291600-
/O.EXT.KMLB.FF.W.0007.000000T0000Z-220929T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Melbourne FL
951 AM EDT Thu Sep 29 2022

The National Weather Service in Melbourne has extended the

* Flash Flood Warning for...
  Central Volusia County in east central Florida...

* Until noon EDT.

* At 951 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  8 and 13 inches of rain have fallen. Additional rainfall amounts 
  of 1 to 3 inches are possible in the warned area. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Daytona Beach, Port Orange, DeLand, New Smyrna Beach, South 
  Daytona, Lake Helen, Daytona Beach Shores, Daytona Beach Airport, 
  Daytona International Speedway, Ponce Inlet, Spruce Creek, 
  Samsula-Spruce Creek, Allandale, Harbor Oaks, Wilbur By The Sea, 
  New Smyrna Beach Airport, Glencoe and DeLand Southwest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 2923 8102 2926 8098 2919 8095 2910 8090
      2909 8089 2909 8088 2908 8088 2904 8086
      2901 8091 2899 8098 2897 8136

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
921 
WGUS72 KMLB 291557
FFSMLB

Flash Flood Statement
National Weather Service Melbourne FL
1157 AM EDT Thu Sep 29 2022

FLC127-291607-
/O.EXP.KMLB.FF.W.0007.000000T0000Z-220929T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Volusia FL-
1157 AM EDT Thu Sep 29 2022

...FLASH FLOOD WARNING WILL EXPIRE AT NOON EDT TODAY FOR CENTRAL 
VOLUSIA COUNTY...

The heavy rain has ended, though there will still be occasional 
light to moderate rainfall. Flooding is no longer expected to pose 
an immediate threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 200 AM EDT Friday for a 
portion of east central Florida.

LAT...LON 2923 8102 2926 8098 2919 8095 2910 8090
      2909 8089 2909 8088 2908 8088 2904 8086
      2901 8091 2899 8098 2897 8136

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 1:48 AM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Sep 29, 1:48 AM EDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
Issued by National Weather Service Corpus Christi TX
148 AM EDT Thu Sep 29 2022

...New AVIATION...

.MARINE...
Issued at 327 PM EDT Wed Sep 28 2022

Considerable squalls moving from south to north will produce
tropical storm gusts along with a possible waterspout. Seas will
build well above hazardous level over the open Atlantic.

Thursday-Sunday...Dangerous seas up to 20 ft and tropical storm
force conditions expected Thursday as Hurricane Ian pushes
offshore the east central Florida coast, and exit the local
Atlantic waters to the north. Winds over 40 kts, backing from S
over the Treasure Coast waters to E over the Volusia waters around
Ian. Seas begin to subside Friday, but remain hazardous at 6-9 ft
across the Treasure Coast waters and 7-13 ft across the Volusia
waters. Advisories and Cautionary statements are likely to
continue through the end of the week.

Boating conditions expected to become more favorable during the
weekend as cool dry air gets wrapped across Florida and the local
Atlantic waters in the wake of Ian. Winds SW-S around 15 kts,
decreasing to 10 kts from the W Sunday. Seas 3-5 ft, occasionally 6
ft, subsiding to 2-4 ft this weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 138 AM EDT Thu Sep 29 2022

Strong tropical storm conditions are expected through the
overnight hours with sustained winds of 30-35 knots with gusts of
50-55 knots. While ceilings and visibilities will gradually
improve across the region after 18Z tomorrow, winds of 20-30 knots
with gusts to 40-45 knots will continue into the early evening
hours.

&&

.HYDROLOGY...
Issued at 327 PM EDT Wed Sep 28 2022

Historic rainfall is expected to spread across the area over the
next 48 hours as Hurricane Ian pushes inland over southwest Florida.
Updated guidance now suggests a range of 12 to 20 inches with
locally higher amounts up to 30 inches as the center of Ian tracks
northeast across Central Florida. These highest totals are generally
concentrated along and north of I-4, spreading along an axis from
Lakeland to Daytona Beach. Elsewhere across east central FL,
rainfall totals will range from 4 to 12 inches with isolated higher
amounts depending on where heavy rainbands set up. A Flood Watch
remains in effect for all of east central Florida.

This amount of rainfall will cause major and catastrophic
flooding for portions of the area. Creeks and rivers that are
already approaching bankfull will overflow, leading to the
possibility of unprecedented flooding given these forecast rain
amounts for the metro Orlando corridor and Saint Johns River
basin. Numerous water rescues and substantial inundation of
structures is likely beginning tonight and throughout the day
Thursday, especially across traditionally flood prone urban and
suburban areas around Orlando.

Levels along the Saint Johns River will continue to rise, with
greater significant rises expected later in the week as rainfall
from Hurricane Ian drains into the basin. The forecast points at
Astor, Lake Harney above Geneva and Deland are all expected to
rise to Major Flood Stage and increasing likelihood and confidence
in reaching Record Flood Stage, with comparable crests near or
above Irma levels in 2017. Levels on the Little Wekiva River could
rise well above Major Flood, also nearing Record Flood Stage
tonight into tomorrow, with Shingle Creek near Campbell also
reaching Hurricane Irma levels in Moderate to Major flood stage.
All river forecasts are highly dependent on rainfall amounts that
reach the basin, so less or more rainfall will cause variability
in observed stages.

Interests along the Saint Johns north of Cocoa, Shingle Creek and
Little Wekiva River should prepare for major flood impacts,
substantial flooding of structures along the river.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  82  70  80  65 / 100  90  60  20
MCO  82  70  81  66 /  90  70  40  20
MLB  85  70  84  67 /  90  70  40  20
VRB  86  70  86  66 /  80  50  40  20
LEE  77  67  77  65 /  90  70  40  20
SFB  80  69  79  65 / 100  80  50  20
ORL  80  70  81  67 /  90  70  40  20
FPR  85  70  86  66 /  80  50  30  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ041-141-154-159-164-247-254-259-
     264-347-447-547-647-747.

     Hurricane Warning for FLZ041-044>046-053-058-141-144-247-347-447-
     547-647-747.

     Flood Watch through late tonight for FLZ041-044>046-053-058-141-
     144-154-159-164-247-254-259-264-347-447-547-647-747.

AM...Tropical Storm Warning for AMZ550-552-555-570-572-575.

     Hurricane Warning for AMZ550-552-570-572.

&&

HYDROLOGY...Smith
AVIATION...NWS Corpus Christi
Hazardous weather outlook, Sep 28, 6:40 AM EDT, 23 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
640 AM EDT Wed Sep 28 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-282200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
640 AM EDT Wed Sep 28 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

Please see the Hurricane Ian Local Statement for expected threats
and impacts to east central Florida. The Hurricane Threats and
Impacts Graphics can be found at weather.gov/mlb/hti

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Hurricane Ian is forecast to move north-northeast across the
Florida peninsula and across east central Florida through
Thursday afternoon, making it out into the Atlantic by late
Thursday afternoon and into early evening. Expect increasing
coverage of showers and and gusty squalls with heavy rain, along
with a risk of tornadoes through mid to late week.

Residents and visitors should closely monitor the latest forecasts
for Ian, and have their preparations complete and their hurricane
kits ready.

Seas and surf will continue to be dangerous at the central
Florida beaches and adjacent Atlantic waters through at least
Thursday night. Rough surf and a Moderate risk of life-
threatening rip currents is expected to continue through
Thursday.

Conditions are expected to improve by the weekend, with drier
conditions developing.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Watson

In the hours before

Local storm report, Sep 29, 12:35 AM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1235 AM EDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TROPICAL STORM   2 ENE DAYTONA BEACH     29.22N  81.00W
09/28/2022                   VOLUSIA            FL   MESONET

            THE WEATHERSTEM STATION AT VOLUSIA BEACH SAFETY
            HEADQUARTERS IN DAYTONA BEACH MEASURED A WIND GUST OF
            70KTS/81MPH FROM THE NORTH-NORTHEAST.

&&

EVENT NUMBER MLB2200548

HALEY
Local storm report, Sep 29, 12:54 AM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1254 AM EDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TROPICAL STORM   MELBOURNE AIRPORT       28.10N  80.64W
09/29/2022                   BREVARD            FL   ASOS

            THE KMLB ASOS MEASURED A WIND GUST TO 57KT/66MPH FROM
            THE SE.

&&

EVENT NUMBER MLB2200549

CRISTALDI
Local storm report, Sep 29, 1:37 AM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
137 AM EDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     TROPICAL STORM   3 NE NEW SMYRNA BEACH   29.05N  80.90W
09/29/2022                   VOLUSIA            FL   MESONET

            WXFLOW SITE XNSB RECORDED AS SUSTAINED WIND OF
            42KT/48MPH GUSTING TO 57KT/66MPH OUT OF THE NE.

&&

EVENT NUMBER MLB2200550

CRISTALDI
Local storm report, Sep 29, 2:31 AM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
231 AM EDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     TROPICAL STORM   2 SSW COCOA BEACH       28.31N  80.63W
09/29/2022                   BREVARD            FL   MESONET

            WXFLOW SITE XCOA MEASURED A WIND GUST OF 58KT/67MPH
            FROM THE ESE

&&

EVENT NUMBER MLB2200551

CRISTALDI
Local storm report, Sep 29, 3:23 AM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
323 AM EDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      BUENA VENTURA LAKES     28.34N  81.35W
09/29/2022                   OSCEOLA            FL   SOCIAL MEDIA

            SEVERAL ROADS IN THE BUENAVETURA LAKES AREA WERE
            FLOODED, WITH WATER ENTERING AT LEAST ONE HOME , LOCATED
            ON COMPETITION DRIVE. PUBLIC REPORT FROM TWITTER.

&&

EVENT NUMBER MLB2200552

CRISTALDI
Local storm report, Sep 29, 3:50 AM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
350 AM EDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     FLASH FLOOD      1 NE KISSIMMEE          28.31N  81.40W
09/29/2022                   OSCEOLA            FL   BROADCAST MEDIA

            BROADCAST MEDIA VIDEO VIA TWITTER OF TWO TO THREE FEET
            OF WATER IN AN OUTLET MALL PARKING LOT. WATER APPEARS TO
            BE ENTERING BUSINESSES. ALSO REPORTS THAT ORANGE BLOSSOM
            TRAIL IN THAT AREA IS IMPASSABLE.

&&

EVENT NUMBER MLB2200553

JS

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 10:21 PM EDTTornado WarningMLBVolusia14 min
Sep 28, 11:16 PM EDTRiver Flood WarningMLBSeminole61 days
Sep 28, 11:41 PM EDTAreal Flood WarningMLBBrevard, Indian River, Lake, Okeechobee, Orange, Osceola and 2 more6 hr
Sep 28, 11:48 PM EDTFlash Flood Warning Considerable damage threatMLBOrange, Osceola11 hr
Sep 29, 12:16 AM EDTFlash Flood Warning Considerable damage threatMLBOsceola5 hr
Sep 29, 12:58 AM EDTFlash Flood Warning Considerable damage threatMLBBrevard, Orange, Seminole, Volusia5 hr
Sep 29, 2:49 AM EDTRiver Flood WarningMLBSeminole8 days
Sep 29, 2:59 AM EDTRiver Flood WarningMLBOsceola11 days
Sep 29, 3:16 AM EDTFlash Flood Warning EmergencyConsiderable damage threatMLBOrange, Seminole, Volusia8 hr
Sep 29, 3:24 AM EDTFlash Flood Warning Considerable damage threatMLBOrange, Osceola, Seminole8 hr
Sep 29, 4:20 AM EDTRiver Flood WarningMLBLake, Volusia63 days
Sep 29, 4:50 AM EDTFlash Flood Warning EmergencyCatastrophic damage threatMLBSeminole4 hr
Sep 29, 5:30 AM EDTAreal Flood WarningMLBBrevard, Lake, Orange, Osceola, Seminole, Volusia9 hr
Sep 29, 6:27 AM EDTFlash Flood WarningMLBBrevard, Orange, Seminole, Volusia3 hr
Sep 29, 8:18 AM EDTFlash Flood Warning Considerable damage threatMLBLake, Orange, Seminole, Volusia4 hr
Sep 29, 8:43 AM EDTFlash Flood Warning EmergencyCatastrophic damage threatMLBSeminole3 hr
Sep 29, 8:52 AM EDTFlash Flood Warning EmergencyCatastrophic damage threatMLBVolusia3 hr
Sep 29, 10:45 AM EDTRiver Flood WarningMLBSeminole65 days
Sep 29, 2:37 PM EDTAreal Flood WarningMLBBrevard, Indian River, Lake, Orange, Osceola, Seminole and 1 more6 hr

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.